Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, June 10, 2023

June 10, 2023 · NWS OUN · 7 events in 6 counties and zones

A semi-organized linear band of thunderstorms moved across northern/northwest Oklahoma during the early morning hours of the 10th. Sufficient wind shear existed across the area, aided by a weak upper-level wave, such that occasional thunderstorm organization was observed during the early hours of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A semi-organized linear band of thunderstorms moved across northern/northwest Oklahoma during the early morning hours of the 10th. Sufficient wind shear existed across the area, aided by a weak upper-level wave, such that occasional thunderstorm organization was observed during the early hours of the 10th. Several thunderstorm wind events were observed along with a few reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 9, 9:42 PM CST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 9, 9:42 PM CST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1042 PM CDT Fri Jun 9 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 334 PM CDT Fri Jun 9 2023

Similar to what we've seen this week, we've hit the convective
temperature in northern Texas and southern Oklahoma, with increased
cumulus development and a storm that has developed in Ponotoc County
and northern Johnston County. This pattern will likely continue
through the afternoon and the early evening, as temperatures
increase into the low to mid 90s.

The main concern continues to be the multiple possible rounds of
storms throughout tonight Friday night through Saturday morning, and
additional storms through Friday afternoon and evening. High plains
convection in southeastern Colorado will develop this afternoon,
with a weak perturbed upper level flow. The weak northwesterly flow
aloft will bring these storms into Oklahoma and northern Texas
during the late evening and overnight hours, resulting into a line
of storms/MCS moving through the region. There will be a chance
within the line of storms that some severe weather is possible, in
particular earlier in the overnight hours when shear is maximized (0-
6km shear > 30kts through 09Z). Large hail and damaging winds will
be the main concern.

The MCS/line will continue moving through central and southeastern
Oklahoma through Saturday morning and afternoon. In the wake of the
MCS, remnant outflow boundaries may cause some storms to develop,
with the best chances being located in southwestern Oklahoma and
northern Texas in areas not impacted by the initial line of storms.
Stronger shear profiles (0-6km shear > 45kts) will result in a
stronger severe thunderstorm chance, with increased potential for
larger hail and stronger damaging winds. In addition to these
remnant outflow boundary interactions, a dryline is expected to
develop across the Texas panhandle and in western north Texas, which
will be another focal point for additional storm develop. Throughout
the day on Saturday, along the Red River continues to be the area
with the highest potential for severe weather development.

Zwink

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 424 PM CDT Fri Jun 9 2023

Showers and storm potential will continue throughout the weekend and
through early next week. On Sunday, an upper level cyclone will
shift southward through Canada into the Great Lakes region, which
will produce an upper level shortwave trough that will move through
the central Plains. This shortwave will generate additional storms
throughout Kansas, which will move through northern and central
Oklahoma on Sunday and into Monday, as well as bring a cold front
through the region. There'll be a brief regionwide cooldown Monday,
before a gradual climb to above normal by midweek.

There continues to be some indications of a pattern change through
early and into the middle of next week, with the gradual removal of
the strong upper level ridge through the north central US and a more
open pattern across the southern United States. Currently
model/ensemble spread is wide with the possible evolution of the
upper level pattern. One prevailing solution continues to be the
development of a strong upper level cyclone moving into the
southwestern US and between this cyclone with the closed low cyclone
over the Great Lakes, eventually eroding the upper level ridge and
opening up the flow through the central United States. Uncertainty
continues to be high with next week's pattern, however shower and
storm potential is expected to continue.

Zwink

&&

.AVIATION...
(06Z TAFS)
Issued at 1039 PM CDT Fri Jun 9 2023

Showers and thunderstorms are still expected to move into
northwestern OK within the next couple of hours, and then east
southeastward into north central OK. Additional thunderstorm
development is then expected around 09-10Z near central OK.
Several outflow boundaries will result in wind shifts from the
north and perhaps northeast overnight. In addition, strong gusts
are expected with the thunderstorms. Mid to high clouds will
continue to increase overnight, but MVFR cigs likely won't
develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  69  90  66  89 /  60  60  20  10
Hobart OK         67  94  65  92 /  50  20  10   0
Wichita Falls TX  71  99  67  98 /  10  30  10   0
Gage OK           62  89  62  85 /  30  10  10   0
Ponca City OK     67  86  65  84 /  60  30  40  10
Durant OK         72  94  68  95 /   0  60  30  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...50
LONG TERM....50
AVIATION...03
Hazardous weather outlook, Jun 9, 8:59 PM CST, 3 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
959 PM CDT Fri Jun 9 2023

OKZ004>048-050>052-TXZ083>090-110300-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
959 PM CDT Fri Jun 9 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is a risk of strong to severe thunderstorms tonight as a
complex of thunderstorms moves into northwest Oklahoma, and then
progresses east southeastward into northern and central Oklahoma
during the early morning hours. Damaging wind gusts and heavy
rainfall are the primary hazards.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
should prepare for severe weather operations overnight into
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

.Thunderstorms...
Thunderstorms will likely be ongoing across the area Saturday
morning, which may intensify as they move toward the Red River
late morning with a risk for severe weather.

There is a low probability for additional development Saturday
afternoon. However, if storms develop, they will have the risk to
be severe with large hail and damaging winds.

Thunderstorm chances will return on Tuesday and Wednesday,
including the potential for strong to severe thunderstorms.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 9, 10:59 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Norman OK
1159 PM CDT Fri Jun 9 2023

OKZ004-009-010-100545-
Woodward OK-Harper OK-Ellis OK-
1159 PM CDT Fri Jun 9 2023

...Strong thunderstorms will impact portions of northwestern Ellis,
Harper and west central Woodward Counties through 1245 AM CDT...

At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Gate to 4 miles east of
Slapout to near Follett. Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Laverne, Buffalo, Gage, Fargo, Fort Supply, May, Rosston, Selman,
Tangier, and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9946 3699 9944 3693 9942 3651 9947
      3626 9962 3635 10000 3700 10000
TIME...MOT...LOC 0459Z 284DEG 28KT 3691 10001 3664 10005 3647 10017

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Meister
Special weather statement, Jun 9, 11:37 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Norman OK
1237 AM CDT Sat Jun 10 2023

OKZ004-010-100600-
Woodward OK-Harper OK-
1237 AM CDT Sat Jun 10 2023

...A strong thunderstorm will impact portions of southeastern Harper
and northern Woodward Counties through 100 AM CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Fort Supply, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Woodward, Mooreland, Fort Supply, and Tangier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3632 9960 3658 9960 3671 9918 3644 9910
TIME...MOT...LOC 0536Z 257DEG 24KT 3653 9949

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

Meister

The radar

The Vance AFB radar (KVNX), 135 km away, was scanning. The volume nearest the first event began at 06:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dewey

When
June 10, 12:10 AM CST
Where
Dewey County, 3.21 mi W of Camargo
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.029, -99.347

Camargo (CAMA) Mesonet observation. Along gust front.

Hail, Major

When
June 10, 1:13 AM CST
Where
Major County, 0.69 mi S of Isabella
Measured
1 in hail
Reported by
Public
Coordinates
36.230, -98.340

MPing report.

Thunderstorm Wind, Garfield

When
June 10, 1:35 AM CST
Where
Garfield County, 2.33 mi WSW of North Enid
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.430, -97.910

Social media image of 2 3-inch tree branches broken.

Thunderstorm Wind, Kingfisher

When
June 10, 1:50 AM CST
Where
Kingfisher County, 5.33 mi SE of Dover
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
35.920, -97.850

Personal weather station measurement (KOKKINGF16).

Thunderstorm Wind, Kingfisher

When
June 10, 1:55 AM CST
Where
Kingfisher County, 5.33 mi SE of Dover
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
35.920, -97.850

Personal weather station measurement (KOKKINGF16).

Hail, Custer

When
June 10, 4:24 AM CST
Where
Custer County, 2.14 mi WSW of Weatherford
Measured
0.75 in hail
Reported by
Public
Coordinates
35.517, -98.735

MPing report.

Thunderstorm Wind, Cleveland

When
June 10, 5:34 AM CST
Where
Cleveland County, 1.13 mi W of Moore
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
35.340, -97.510

Multiple 2-inch tree branches blown down, lying across portions of Spring Creek Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106209, 1106207, 1106208, 1109262, 1109259, 1106210, 1106211.